Study: Tylenol Liver Effect Stronger

But Researcher Says Product Safe at Recommended Doses

From the WebMD Archives

July 5, 2006 -- A new study shows the popular pain reliever Tylenol could affect the liver -- even at recommended doses -- more than previously thought. But a researcher also says the product has been proven safe over decades of use when taken as directed, and there is little cause for alarm.

This comes from research published in the July 5 issue of the Journal of the American Medical Association.

In the study, healthy volunteers who took the maximum recommended dosage of acetaminophen, best known by the brand name Tylenol, for two weeks showed dramatic elevations in the liver enzyme alanine aminotransferase (ALT).

In a quarter of the healthy study participants, ALT levels tested at more than five times the upper limit of normal after taking 4 grams of acetaminophen daily for one to two weeks, says researcher Paul B. Watkins, MD, of the University of North Carolina at Chapel Hill.

Since studies of long-term, daily Tylenol users do not show these elevations, Watkins tells WebMD they probably only occur within the first few weeks of daily treatment.

He suspects they do not occur in people with a history of regular acetaminophen use, and he says there is little reason to believe the transient elevations are associated with long-term liver damage.

"If these enzymes stayed elevated for months there would be real reason for concern, but in the short term no irreversible liver injury would occur," he says.

Safe at Recommended Dosages

Acetaminophen is considered one of the safest pain relievers on the market when patients take no more than the maximum recommended daily dosage of 4 grams a day. But each year hundreds of liver failureliver failure deaths in the U.S. are blamed on acetaminophen overdoses.

Watkins says early drug development studies to examine a new acetaminophen-opiate combination drug alerted researchers to the potential for dramatic ALT elevations at regular acetaminophen dosages.

Researchers assumed a previously unrecognized synergy between the two drugs was responsible for the liver enzyme rise. But when they tested this theory, they found the acetaminophen alone was responsible.

Healthy subjects in the study were treated for two weeks with either placebo, one of three acetaminophen-opiate combination drugs, or acetaminophen alone. All acetaminophen-treated patients took the maximum recommended dosage of 4 grams a day.

None of the placebo-treated patients had maximum ALT levels of more than three times the upper limit of normal, while 31% to 44% of the subjects in the four acetaminophen groups did.

Continued

Impact on Drug Development Studies

Watkins says the findings call into question the value of measuring ALT levels as a marker of liver toxicity in short-term drug safety studies in healthy adults.

"If Tylenol were a new drug in development and they found what we found in this two-week healthy volunteer study, that would be the end of this drug," he says. "We are learning that these tests are not as useful as we thought they were for drug development."

From a clinical standpoint, the findings could alert physicians to the possibility that ALT elevations in patients taking other potentially liver-damaging drugs may not indicate drug toxicity.

He cites the case of a college student who was taken off the acneacne-drug Accutane after a liver test suggested potential injury. The student had been taking Tylenol for several days after having dental work.

"The elevations could have been caused by the Tylenol," Watkins says. "There have probably been many cases were people have been taken off very useful medications because these liver tests have been misinterpreted."

Tylenol Maker Responds

Watkins says acetaminophen continues to be one of the safest pain relievers for long-term daily use when taken as directed.

Officials with Tylenol-manufacturer McNeil Consumer Healthcare defended their product in a statement issued June 30.

The statement noted that the findings by Watkins and colleagues are not consistent with previously reported studies and that a large percentage of people who did not take acetaminophen in the new study (38%) also developed ALT elevations.

"Low-level ALT elevations have been reported with many other commonly used analgesics such as aspirin, ibuprofen, and naproxen," the statement noted. "It is important for patients and health care providers to recognize that isolated low-level ALT elevations in the absence of symptoms or other meaningful laboratory abnormalities are fairly common events in conjunction with analgesic treatment.

"These elevations are generally clinically insignificant, transient, and do not resemble the dose-related liver damage seen with massive overdoses," says McNeil.

WebMD Health News Reviewed by Louise Chang, MD on July 05, 2006

Sources

SOURCES: Watkins, P.B. Journal of the American Medical Association, July 5, 2006; vol 296: pp 87-93. Paul B. Watkins, MD, Department of Medicine, University of North Carolina at Chapel Hill. Media Statement, McNeil Consumer Healthcare, June 30, 2006.
© 2006 WebMD, Inc. All rights reserved.

Pagination